Alert archive / Virginia / Tornado Warnings in 2005

Tornado Warning 4, NWS Wakefield, VA

July 2, 2005Southampton County, Virginia

NWS Wakefield, VA issued this tornado warning at Jul 2, 2005, 5:37 PM EDT for Southampton County, Virginia. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2005, 5:37 PM EDT (21:37 UTC)
Expired
Jul 2, 2005, 6:01 PM EDT
In force
24 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Southampton County, VA

The radar

The Norfolk radar (KAKQ), 10 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 5:38 PM EDTTORNADO4 Se Wakefield, VAF0 TORNADO TOUCHED DOWN NEAR FREEMANS POND ROAD THEN CROSSED RTE 460. PATH WIDTH 25 YARDS. PATH LENGTH 1/2 MILE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2005-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2005-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1805 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 022137
TORAKQ
VAC175-022200-
/O.NEW.KAKQ.TO.W.0004.050702T2137Z-050702T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
537 PM EDT SAT JUL 2 2005

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHAMPTON COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 600 PM EDT

* AT 536 PM EDT...THE PUBLIC REPORTED A TORNADO NEAR MANRY...OR ABOUT
  4 MILES SOUTHEAST OF WAKEFIELD...MOVING SOUTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DORY
  AND BERLIN.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE SEND YOUR REPORTS OF HAIL AND/OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING NOAAS NATIONAL WEATHER SERVICE
TOLL FREE AT...1...800...7 3 7...8 6 2 4.

LAT...LON 3694 7688 3696 7692 3688 7709 3681 7699

$$

CULLEN
2 follow-up statements
000 
WWUS51 KAKQ 022150
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
549 PM EDT SAT JUL 2 2005

VAC175-022200-
/O.CON.KAKQ.TO.W.0004.000000T0000Z-050702T2200Z/
SOUTHAMPTON VA-
549 PM EDT SAT JUL 2 2005

...A TORNADO WARNING CONTINUES UNTIL 600 PM EDT FOR SOUTHAMPTON
COUNTY...

AT 545 PM EDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
THUNDERSTORM WITH STRONG ROTATION NEAR MANRY...OR ABOUT 6 MILES 
SOUTH OF WAKEFIELD...MOVING SOUTHEAST AT 10 MPH.

THE TORNADO WILL BE NEAR...
  BERLIN BY 600 PM EDT

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

LAT...LON 3694 7688 3696 7692 3688 7709 3681 7699

$$

CULLEN
000 
WWUS51 KAKQ 022201
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
600 PM EDT SAT JUL 2 2005

VAC175-022210-
/O.CAN.KAKQ.TO.W.0004.000000T0000Z-050702T2200Z/
SOUTHAMPTON VA-
600 PM EDT SAT JUL 2 2005

...THE TORNADO WARNING FOR SOUTHAMPTON COUNTY IS CANCELLED...

THE ROTATION WITHIN THE THUNDERSTORM HAS WEAKENED.

LAT...LON 3694 7688 3696 7692 3688 7709 3681 7699

$$

CULLEN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jul 2, 4:14 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 2, 4:14 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
414 PM EDT SAT JUL 2 2005

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...BUSY AFTN AS FRONTAL
BNDRY SLOWLY DRIFTS SWD THRU REGION...ENOUGH LOW LVL SHEAR ALONG AND
S OF BNDRY IN SE VA/NE NC FOR SVR THREAT THRU ERLY EVENG...OTHERWISE
EXPECT LOCALLY HVY RAIN W/ ANY SHWRS/TSTMS THIS EVENG (AS AMPLE LOW
LVL MSTR STILL IN PLACE W/ DEW PTS WELL INTO 70S) DRYING GRADUALLY
WORKS IT WAY DOWN FROM THE N OVERNGT...BUT W/ LOW LVL NNE FLOW WILL
KEEP MCDY SKIES INTO SUNDAY LATE MRNG FOR SRN 1/2 CWA. BOTH NAM/GFS
DEVELOP A SFC TROF ACRS NC ALONG THE STALLED FRONTAL BNDRY ON
SUNDAY...AND MOVE IT OFF THE VA CAPES ON INDEPENDENCE DAY. DEEPER
MSTR LOOKS CONFINED MAINLY SOUTH OF AKQ CWA ON SUNDAY...AND OFFSHORE
ON MONDAY. WILL CARRY LOW CHC POPS IN NC ON SUNDAY...AND SILENT SCHC
(20 POP) ON MON IN THE EAST. TEMPS WILL BE COOLER THAN PAST FEW DAYS
W/ ELY FLOW AND HIGH MAINLY IN 80S.

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...DEEP FLOW TURNS MORE
SW...ALLOWING TEMPS TO PUSH BACK INTO UPR 80S/LWR 90S. NEXT COLD
FRONT LOOKS TO MOVE INTO AREA LATE WED INTO THU AND WILL HAVE CHC
SHWRS/TSTMS WED INTO THU. THEN AS FRONT STALLS S OF AREA LATE
THU/FRI WILL TAPER POPS TO SCHC IN NORTH...KEEPING CHC SOUTH. TEMPS
REMAIN FAIRLY WARM INTO SAT.

&&

.MARINE...NNE WNDS BEHIND SAGGING FRNTL BNDRY TNGT INTO MON WILL BE
UP TO 15 KT THRU SUN NGT. THESE NNE WNDS WILL BRING SEAS UP TO SCA
CRITERIA ON THE NRN CSTL WTRS DURING SUN. THEN..VRBL WNDS LESS THAN
15 KTS FOR MON THRU THU.

.AVIATION...EXPECT MAINLY VFR/MVFR CONDS TNGT INTO SUN AFTN WITH
JUST ISLTD IFR CONDS IN TSRAS/LO CLDS/FOG.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR MDZ025 FROM 6 AM
     SUNDAY TO 8 PM SUNDAY.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ650-652 FROM
6 AM SUNDAY TO 8 PM SUNDAY.
&&

SHORT TERM/LONG TERM...BROWN
AVIATION/MARINE...32
Hazardous weather outlook, Jul 2, 5:30 AM EDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SAT JUL 02 2005

ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-031030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY-
COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT SAT JUL 02 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
44

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 2, 3:51 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
351 PM EDT SAT JUL 2 2005

VAZ099-100-022045-
ACCOMACK VA-NORTHAMPTON VA-
351 PM EDT SAT JUL 2 2005

...STRONG THUNDERSTORMS OVER THE VIRGINIA EASTERN SHORE...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 11 MILES NORTHEAST OF EXMORE TO CAPE
CHARLES...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL
AFFECT THE VIRGINIA EASTERN SHORE THROUGH 445 PM.

EXPECT FREQUENT DANGEROUS LIGHTNING...VERY HEAVY RAINFALL...AND
POSSIBLE SMALL HAIL IN THE PATH OF THESE STORMS. THE HEAVY RAINFALL
WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

FOSTER
Special weather statement, Jul 2, 4:03 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
403 PM EDT SAT JUL 2 2005

VAZ085-022045-
MIDDLESEX VA-
403 PM EDT SAT JUL 2 2005

...STRONG THUNDERSTORM MOVING OVER EASTERN MIDDLESEX COUNTY...

AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DELTAVILLE...MOVING EAST AT 10 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR STINGRAY POINT AT 410 PM EDT.

WIND GUSTS TO 50 MPH...TORRENTIAL RAINFALL...SMALL HAIL AND
FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE IN THE PATH OF THIS STORM.
RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS.

FOSTER
Special weather statement, Jul 2, 4:09 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
409 PM EDT SAT JUL 2 2005

VAZ089-093-022100-
ISLE OF WIGHT VA-SURRY VA-
409 PM EDT SAT JUL 2 2005

...STRONG THUNDERSTORMS OVER SURRY AND ISLE OF WIGHT COUNTEIS...

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 8 MILES NORTH OF SMITHFIELD TO 10 MILES
WEST OF SMITHFIELD...OR FROM NEWPORT NEWS TO 8 MILES SOUTHEAST OF
SURRY...MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...SMITHFIELD AROUND 500 PM EDT...

WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING
ARE POSSIBLE IN THE PATH OF THESE STORMS. RAINFALL RATES OF 1 TO 2
INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.

FOSTER
Special weather statement, Jul 2, 4:30 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
430 PM EDT SAT JUL 2 2005

NCZ015-032-022100-
PASQUOTANK NC-PERQUIMANS NC-
430 PM EDT SAT JUL 2 2005

...STRONG THUNDERSTORM OVER PASQUOTANK AND PERQUIMANS COUNTIES...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF WINFALL...MOVING SOUTHEAST AT 10
MPH. THE STRONG THUNDERSTORM WILL BE NEAR WINFALL AT 445 PM EDT...
PARKVILLE AT 450 PM EDT...CHAPANOKE...AND...OKISKO AT 500 PM EDT.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM. WIND GUSTS TO 40 MPH ARE POSSIBLE. VERY HEAVY RAINFALL
WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

CULLEN
Local storm report, Jul 2, 4:47 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
447 PM EDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             5 NW ELIZABETH CITY     36.35N 76.28W
07/02/2005  1.00 INCH        PASQUOTANK         NC   LAW ENFORCEMENT

            NICKEL TO QUARTER SIZE HAIL REPORTED ON HWY 17 NORTH.

&&

BCULLEN
Special weather statement, Jul 2, 4:57 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
457 PM EDT SAT JUL 2 2005

NCZ016-017-VAZ096>098-022145-
CAMDEN NC-CHESAPEAKE VA-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN
CURRITUCK NC-
457 PM EDT SAT JUL 2 2005

...STRONG THUNDERSTORMS OVER SOUTHEAST VIRGINIA...

AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 11 MILES SOUTHEAST OF CITY OF VIRGINIA
BEACH COUNTY TO SOUTHEASTERN CITY OF SUFFOLK COUNTY...OR FROM 11
MILES SOUTH OF VIRGINIA BEACH OCEANFRONT TO 10 MILES NORTHEAST OF
SUNBURY...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR...
  BACK BAY AROUND 505 PM...
  NORTHWEST AROUND 540 PM...
  MUNDEN AROUND 545 PM...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THES LINE OF
STORMS. WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE
POSSIBLE. RAINFALL RATES UP TO 1 INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

FOSTER

Nearby

Tornado Warnings in Virginia, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.